Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On branch loci in Teichmüller space


Author: W. J. Harvey
Journal: Trans. Amer. Math. Soc. 153 (1971), 387-399
MSC: Primary 30A60; Secondary 58D15
DOI: https://doi.org/10.1090/S0002-9947-1971-0297994-0
MathSciNet review: 0297994
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The branch locus of the ramified covering of the space of moduli of Fuchsian groups with fixed presentation by the corresponding Teichmüller space is decomposed into a union of Teichmüller spaces, each characterised by a description of the action of the conformal self-mappings admitted by the underlying Riemann surfaces. Equivalence classes of subloci under the action of the modular group are studied, and counted in certain simple cases. One may compute as a result the number of conjugacy classes of elements of prime order in the mapping class group of closed surfaces.


References [Enhancements On Off] (What's this?)

  • [1] L. Bers, On moduli of Riemann surfaces, Lecture Notes from Forschungsinstitut für Mathematik, Zurich, 1964.
  • [2] L. Greenberg, Maximal Fuchsian groups, Bull. Amer. Math. Soc. 69 (1963), 569-573. MR 26 #6127. MR 0148620 (26:6127)
  • [3] W. J. Harvey, Cyclic groups of automorphisms of a compact Riemann surface, Quart. J. Math. Oxford Ser. (2) 17 (1966), 86-97. MR 34 #1511. MR 0201629 (34:1511)
  • [4] S. Kravetz, On the geometry of Teichmüller spaces and the structure of their modular groups, Ann. Acad. Sci. Fenn. Ser. AI No. 278 (1959). MR 26 #6402. MR 0148906 (26:6402)
  • [5] A. Kuribayashi, On analytic families of compact Riemann surfaces with non-trivial automorphisms, Nagoya Math. J. 28 (1966), 119-165. MR 36 #371. MR 0217280 (36:371)
  • [6] J. Lewittes, Automorphisms of compact Riemann surfaces, Amer. J. Math. 85 (1963), 734-752. MR 28 #4102. MR 0160893 (28:4102)
  • [7] E. K. Lloyd, Riemann surface transformation groups, Ph.D. Thesis, Birmingham, 1967.
  • [8] A. M. Macbeath, Discontinuous groups, Proc. Summer School, Dundee, 1961.
  • [9] -, Groups of homeomorphisms of a simply connected space, Ann. of Math. (2) 79 (1964), 473-488. MR 28 #4058. MR 0160848 (28:4058)
  • [10] -, The classification of non-euclidean plane crystallographic groups, Canad. J. Math. 19 (1967), 1192-1205. MR 36 #3890. MR 0220838 (36:3890)
  • [11] J. Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flachen, Acta Math. 50 (1927), 264-275. MR 1555256
  • [12] H. E. Rauch, A transcendental view of the space of algebraic Riemann surfaces, Bull. Amer. Math. Soc. 71 (1965), 1-39. MR 35 #4403. MR 0213543 (35:4403)
  • [13] A. Weil, On discrete subgroups of Lie groups, Ann. of Math. (2) 72 (1960), 369-384. MR 25 #1241. MR 0137792 (25:1241)
  • [14] H. Zieschang, Über Automorphismen ebener diskontinuierlicher Gruppen, Math. Ann. 166 (1966), 148-167. MR 34 #1403. MR 0201521 (34:1403)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A60, 58D15

Retrieve articles in all journals with MSC: 30A60, 58D15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0297994-0
Keywords: Teichmüller spaces, Fuchsian groups of first kind, conformal automorphisms of Riemann surfaces, mapping class group
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society